Just Say “No” to Tamoxifen

While I was at the Cancer Center on Monday for my last Herceptin infusion, I also had an appointment with Dr. Li. I had called him the previous week to discuss my nausea associated with Tamoxifen. He decided I should come in and see him to discuss. Luckily, he was able to squeak me in before my Herceptin appointment, so I didn’t have to make a special trip.

I was in a new room this time – a special one, it turns out.

An escape ladder in the corner - for just in case!

An escape ladder in the corner – for just in case!

This room had a ladder to the roof in the corner. Just in case you need to make a run from bad news? Who knows. It was amusing, though.

Dr. Li hadn’t heard of anyone feeling nauseous on Tamoxifen. I asked if there was another drug or a different formulation that I could take, but that wasn’t an option because I was pre-menopausal. There was the option to make me menopausal, through surgery or monthly injections. However, after reviewing my cancer characteristics and reminding himself that the cancer had come back <1% estrogen positive and ~20% progesterone positive, he decided it wasn’t worth it. The benefit I’d get from the treatment wouldn’t outweigh the costs of the treatment. He advised me to try the Tamoxifen again, but if I still felt nauseous, to just not take it. Now I need to decide whether or not I want to retry the Tamoxifen and take it for a few months. Do I really want to feel nauseous for that long on the possibility that it will go away and I have to take the drug for years? Such decisions…

Advertisements